Iowa, 2013High Wind in Iowa, December 28, 2013
December 28, 2013 · NWS FSD · 1 event in 1 county or zone
Strong and general northwest winds produced a gust to 61 mph at Sioux City on the evening of December 28th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong and general northwest winds produced a gust to 61 mph at Sioux City on the evening of December 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 28, 5:10 PM CST, 2 hours 51 minutes earlier.
Area forecast discussion, Dec 28, 5:10 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
510 PM CST SAT DEC 28 2013
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 233 PM CST SAT DEC 28 2013
VERY STRONG COLD FRONT WORKING ACROSS SOUTH DAKOTA THIS AFTERNOON
WITH WIND GUSTS OF 55 TO 70 MPH OVER WESTERN PARTS OF SOUTH DAKOTA
EARLIER TODAY. WHILE THE WINDS WILL NOT BE QUITE AS STRONG IN THE
FSD CWA SUSTAINED WINDS OF 30 TO 35 MPH WITH GUSTS TO 50 MPH VERY
LIKELY THIS EVENING. WILL CONTINUE THE WIND ADVISORY AND WIND CHILL
ADVISORIES AND WARNING FOR TONIGHT INTO SUNDAY. NOT PLANNING ON ANY
SORT OF WINTER WEATHER ADVISORY FOR BLOWING SNOW RIGHT NOW AS THE
SECOND DAY IN A ROW...THIRD FOR SOME LOCATIONS...HAS CREATED A
FAIRLY GOOD CRUST AS MELTING AND REFREEZING HAS OCCURRED. SO...MAYBE
SOME LOCALIZED REDUCTIONS IN VISIBILITY WITH ANY LIGHT SNOW THAT CAN
OCCUR BUT NOT EXPECTING TO BE A MAJOR ISSUE. IN FACT THINKING A
LITTLE LESS SNOW THAN PREVIOUSLY EXPECTED...MAINLY A COUPLE OF
TENTHS AT BEST. REGARDLESS...TONIGHT WILL NOT BE THE BEST NIGHT FOR
TRAVELING. STILL ANTICIPATING VERY LIGHT SNOWFALL AS FORCING
DEVELOPS IN THE LOW LEVELS NEAR THE DENDRITIC LAYER BUT THE PERIOD
OF LIFT IS FAIRLY SHORT LIVED. NO MAJOR CHANGES TO LOWS TONIGHT OR
HIGHS TOMORROW WITH EVERYONE GOING BELOW ZERO TONIGHT AS AND HIGHS
BELOW ZERO FOR MOST LOCATIONS NORTHEAST OF A HURON TO STORM LAKE
IOWA LINE.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 233 PM CST SAT DEC 28 2013
WINDS WILL CONTINUE TO DIE QUICKLY EARLY SUNDAY EVENING AS THE
SURFACE HIGH MOVES ACROSS THE AREA. IF THIS HAPPENS A LITTLE SLOWER
THAN CURRENTLY EXPECTED...A WIND CHILL ADVISORY MAY HAVE TO BE
EXTENDED FOR THE NORTHEASTERN CORNER OF THE AREA. OTHERWISE THE
EVENING WILL BE JUST PLAIN COLD WITH LIGHT WINDS. LATE AT
NIGHT...WARM ADVECTION AND CLOUDS WILL BEGIN TO SPREAD QUICKLY OVER
THE AREA FROM THE WEST AHEAD OF APPROACHING MONDAY WAVE...THOUGH THE
WARM ADVECTION AT THE SURFACE WILL OF COURSE LAG. CURRENTLY EXPECT
ENOUGH OPEN SKY WITH THE LIGHT WINDS TO ALLOW FOR A PRETTY GOOD DROP
IN TEMPERATURES SUNDAY EVENING...ESPECIALLY EAST. IN FACT...THE FAR
SOUTHEASTERN PART OF THE AREA MAY HAVE MOST OF THE NIGHT TO COOL.
THE WEST HOWEVER...ESPECIALLY THE SOUTHWEST CORNER...SHOULD LEVEL
OFF AND START TO RISE FAIRLY QUICKLY AFTER AN INITIAL COOLING AT THE
START OF THE EVENING. OVERALL LOW TEMPERATURES FOR THE NIGHT ARE
EXPECTED TO VARY FROM ABOUT 15 BELOW ZERO NORTHEAST TO AROUND 5
ABOVE SOUTHWEST.
THE MONDAY WAVE LOOKS PRETTY WEAK AS IT DID YESTERDAY...AND THE
INCREASING MID LEVEL MOISTURE WILL FIGHT DRIER AIR AT LOW LEVELS.
WILL GO WITH A FAIRLY LOW CHANCE OF LIGHT SNOW NORTHEAST TO NOTHING
SOUTHWEST FOR MONDAY...WITH A STRIP OF FLURRIES BETWEEN. ANY
ACCUMULATIONS SHOULD BE MINIMAL. MEANWHILE...TEMPERATURES SHOULD
WARM INTO THE SINGLE DIGITS NORTHEAST TO THE TEENS SOUTHWEST...
EXCEPT SOME 20S FAR SOUTHWEST. SOME COLDER AIR WILL SEEP IN MONDAY
NIGHT BEHIND THIS WAVE...ALTHOUGH A LOT OF MOISTURE WILL BE LEFT
BEHIND. WITH A STRONGER SYSTEM APPROACHING TUESDAY...THERE SHOULD
NOT BE TOO MUCH CLEARING MONDAY NIGHT. THE TUESDAY SYSTEM SEEMS TO
HAVE MORE LIGHT SNOW PRODUCING POTENTIAL WITH STRONGER AND DEEPER
LIFT AND A BETTER THERMAL PATTERN FOR THIS LIFT. THOUGH NAM GFS AND
EC ARE IN PRETTY GOOD AGREEMENT...AND EVEN THE GEM SEEMS
CLOSE...WILL KEEP POPS TO HIGH CHANCE CATEGORY FOR NOW AS TIMING
WILL BE A LITTLE TRICKY. WE ARE STILL TALKING LIGHT SNOW BUT THERE
SEEMS A BETTER SHOT OF AN INCH...OR EVEN TWO IF THE LIFT MATCHES THE
DENDRITIC ZONE.
THIS PATTERN MAY BE REPEATED FOR TUESDAY NIGHT AND WEDNESDAY...AS
STILL ANOTHER WEAK FAST MOVING WAVE MOVES IN. TEMPERATURES WILL
REMAIN FAIRLY COLD...ABOUT LIKE TUESDAY.
AFTER WEDNESDAY...THE MODELS DEVELOP UPPER RIDGING OVER THE AREA AND
DRY WEATHER SHOULD BE THE RULE. THIS RIDGING IS PROGGED TO DEVELOP
SLOWLY AT FIRST...WITH A LESSER START TO THE WARMING FOR THURSDAY
THAN WE HAVE BEEN GOING FOR THE PAST COUPLE DAYS. FRIDAY SHOULD
ACTUALLY BE THE REAL WARMING DAY...WITH NOT TOO MUCH CHANGE FOR
SATURDAY AS THE MODELS START TO DAMPEN THIS RIDGING. THE GFS AND EC
IN FACT MAY BE STARTING TO CONSISTENTLY AGREE ON A PATTERN CHANGE
WHICH WOULD DAMPEN THE UP AND DOWN TEMPERATURE SWINGS OF THE PAST
FEW WEEKS...AND PERHAPS BRING A BETTER ROUND OF PRECIPITATION SOME
TIME AFTER THE CURRENT FORECAST PERIOD. HOWEVER...THE LONG RANGE OF
THE GFS STARTS TO REBUILD THE EASTERN PACIFIC RIDGE BACK INTO
WESTERN NOAM.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 502 PM CST SAT DEC 28 2013
NORTHWESTERLY WINDS WILL CONTINUE TO INCREASE ACROSS THE AREA
DURING THE EARLY EVENING...GUSTING TO 45 MPH AT TIMES...AND
REMAINING WINDY THROUGH THE NIGHT. STRATUS WILL ALSO OVERSPREAD THE
AREA...THEN LIFT FROM NORTH TO SOUTH AFTER 06Z. NORTHWESTERLY
WINDS WILL GRADUALLY DIMINISH ON SUNDAY MORNING.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 4 AM CST SUNDAY FOR SDZ067-070-071.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST SUNDAY FOR
SDZ061-062-067.
WIND CHILL ADVISORY FROM 3 AM TO NOON CST SUNDAY FOR SDZ050-057-
063-064-068>071.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR SDZ038>040-050-
052>066-068-069.
WIND CHILL ADVISORY FROM 10 AM TO 6 PM CST SUNDAY FOR SDZ038>040-
054>056.
WIND CHILL WARNING FROM 9 PM THIS EVENING TO 10 AM CST SUNDAY
FOR SDZ038>040-054>056.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 3 PM CST SUNDAY FOR
SDZ052-053-058>060-065-066.
MN...WIND ADVISORY UNTIL 4 AM CST SUNDAY FOR MNZ080-081-089-090-098.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MNZ071-072-097.
WIND CHILL ADVISORY FROM 10 AM TO 6 PM CST SUNDAY FOR MNZ071-072-
080-081-089-090-097-098.
WIND CHILL WARNING FROM 9 PM THIS EVENING TO 10 AM CST SUNDAY
FOR MNZ071-072-080-081-097.
WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO 10 AM CST SUNDAY FOR
MNZ089-090-098.
IA...WIND ADVISORY UNTIL 4 AM CST SUNDAY FOR IAZ001>003-012>014-
020>022-031-032.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST SUNDAY FOR
IAZ001-012>014-021-022.
WIND CHILL ADVISORY FROM 3 AM TO NOON CST SUNDAY FOR IAZ020-031-
032.
WIND CHILL ADVISORY FROM 10 AM TO 6 PM CST SUNDAY FOR IAZ002-003.
WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO 10 AM CST SUNDAY FOR
IAZ002-003.
NE...WIND ADVISORY UNTIL 4 AM CST SUNDAY FOR NEZ013-014.
WIND CHILL ADVISORY FROM 3 AM TO NOON CST SUNDAY FOR NEZ013-014.
&&
SHORT TERM...08
LONG TERM...
AVIATION...JMHazardous weather outlook, Dec 28, 4:51 AM CST, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0451 AM CST SAT DEC 28 2013
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0451 AM CST SAT DEC 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
MUCH COLDER AIR WILL FOLLOW AN ARCTIC COLD FRONT PASSAGE LATE
THIS AFTERNOON INTO TONIGHT. WIND SPEEDS ARE EXPECTED TO RAPIDLY
INCREASE TO 25 TO 40 MPH IN A 6 TO 8 HOUR WINDOW BEHIND THE
FRONT. EVENTUALLY WIND CHILL VALUES WILL FALL TO 20 BELOW TO 40
DEGREES BELOW ZERO BY LATE SATURDAY NIGHT AND EARLY SUNDAY.
FLURRIES OR VERY LIGHT MEASURABLE SNOW IS ALSO VERY
LIKELY...WHICH COULD PRODUCE SOME AREAS OF BLOWING SNOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NORTHWEST WINDS WILL GRADUALLY DECREASE ACROSS THE REGION ON
SUNDAY...HOWEVER...WITH A BITTERLY COLD AIRMASS ACROSS THE
REGION...WIND CHILLS WILL REMAIN IN THE 10 TO 30 DEGREES BELOW
ZERO
RANGE THROUGH MUCH OF THE DAY.
LIGHT SNOW IS EXPECTED TO MOVE ACROSS THE REGION TUESDAY INTO
TUESDAY NIGHT. SNOW ACCUMULATIONS ARE GENERALLY EXPECTED TO
TOTAL ONE TO TWO INCHES IN MOST LOCATIONS.
WITH TEMPERATURES REMAINING BELOW ZERO ACROSS PORTIONS OF THE
AREA...WIND CHILLS WILL REMAIN IN THE TEN TO 30 BELOW RANGE
DURING THE DAY ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
High Wind, Woodbury
- When
- December 28, 8:01 PM CST
- Where
- Woodbury forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
A gust to 61 mph was recorded by automatic observing equipment at Sioux City airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Minnesota, December 28 to 29, 201324 events
- Blizzard in North Dakota, December 28, 201318 events
- Extreme Cold in North Dakota, December 28 to 29, 201318 events
- Heavy Snow and High Wind in Montana, December 28 to 31, 201370 kt wind · 17 events
- Extreme Cold in Minnesota, December 28 to 29, 201317 events
- Extreme Cold in North Dakota, December 28 to 29, 201316 events
- Blizzard in North Dakota, December 28, 201315 events
- High Wind in South Dakota, December 28, 201361 kt wind · 14 events
- Extreme Cold in South Dakota, December 28 to 29, 201310 events
- Blizzard in Minnesota, December 28, 20138 events
- Cold in Minnesota, December 28 to 30, 20138 events
- Blizzard in Minnesota, December 28, 20135 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489089.